Alert archive / Illinois / Flash Flood Warnings in 2013

Flash Flood Warning 22, NWS Paducah, KY

July 21, 2013Gallatin County, White County, Illinois

NWS Paducah, KY issued this flash flood warning at Jul 21, 2013, 6:22 PM CDT for Gallatin County, White County, Illinois. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2013, 6:22 PM CDT (23:22 UTC)
Expired
Jul 21, 2013, 10:15 PM CDT
In force
4 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Gallatin County, IL, White County, IL

The radar

The Evansville,IN radar (KVWX), 56 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.4 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2013-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1985 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2013-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1985 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 4:56 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 21, 4:56 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
456 PM CDT SUN JUL 21 2013

.UPDATE...
ISSUED AT 456 PM CDT SUN JUL 21 2013

AFTER LOOKING AT NEW HRRR MODEL REFLECTIVITY DATA AND 18Z NAM...IT
APPEARS HEAVY RAIN IS MORE LIKELY IN SW INDIANA...SE ILLINOIS...AND
NW KENTUCKY LATE TONIGHT INTO EARLY MONDAY. 850 MB LOW LEVEL FLOW IS
FORECAST TO STRENGTHEN TO AROUND 20 KNOTS...WITH STRONG INDICATIONS
OF A BACKBUILDING MCS. RAISED POPS FOR THE OVERNIGHT HOURS TO
CATEGORICAL OR LIKELY IN NE COUNTIES. THE ENSEMBLE MEANS OF THE SREF
AND GFS ALSO SHOW QPF BULLSEYES IN THAT AREA OVERNIGHT. SURFACE TO
850 MB CONVERGENCE AXIS IS FORECAST TO BE IN THAT AREA WITH A 500 MB
SHORTWAVE TROUGH JUST UPSTREAM.

&&

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
ISSUED AT 215 PM CDT SUN JUL 21 2013

MAIN FORECAST CONCERN TONIGHT IS HEAVY RAIN POTENTIAL. LOTS OF
MOISTURE AND INSTABILITY IS IN PLACE...ALONG WITH A BROAD AREA OF
WEAK LIFT. THE PRIMARY LIFTING MECHANISM IS A 500 MB SHORTWAVE
ADVANCING EAST/SOUTHEAST ACROSS CENTRAL MISSOURI. CONVECTION HAS
BEEN SLOWLY INCREASING THIS AFTERNOON ALONG AND SOUTH OF A WEAK WARM
FRONT THAT EXTENDS FROM THE LOWER OHIO VALLEY TO NORTHWEST
ARKANSAS.

THE STORMS WILL CONTINUE TO INCREASE THROUGH THE EARLY EVENING
HOURS...AIDED BY THE APPROACHING SHORTWAVE AND WARM FRONTAL
CONVERGENCE. WILL MENTION HEAVY RAIN IN GRIDS AND ZONES. LOW LEVEL
WIND SPEEDS ARE CURRENTLY A LITTLE LOWER THAN OPTIMUM FOR AN
ORGANIZED FLOODING THREAT. HOWEVER...RAP MODEL RUNS INDICATE SOME
INCREASE AND BACKING OF LOW LEVEL WINDS LATE TODAY AND THIS EVENING.
POTENTIAL FOR EXCESSIVE RAINFALL AND LOCAL FLOODING WILL NEED TO BE
MONITORED THROUGH EVENING.

LATER TONIGHT AND MONDAY MORNING...WEAKENING INSTABILITY AND
DECREASING UPPER SUPPORT SHOULD BRING A GRADUAL DECREASE IN COVERAGE
AND INTENSITY OF THE PRECIP. TEMPS ON MONDAY WILL DEPEND ON TIMING
OF PARTIAL CLEARING...WHICH SHOULD TAKE PLACE FROM WEST TO EAST AS
THE DAY GOES ON. WILL CONTINUE WITH PREVIOUS FORECASTS THAT ARE
CLOSER TO GFS MOS THAN THE COOLER NAM MOS. A RELATIVE LULL IN PRECIP
CHANCES IS EXPECTED MONDAY NIGHT.

ON TUESDAY...A COLD FRONT WILL MOVE SOUTHEAST INTO SOUTHERN ILLINOIS
AND SE MISSOURI BY LATE IN THE DAY. THE FRONT SHOULD ARRIVE DURING
PEAK HEATING AND INSTABILITY...SO WILL CONTINUE WITH POPS ABOVE MOS
GUIDANCE. PRECIP WATER VALUES WILL BE SOMEWHAT LOWER DUE TO A MORE
VEERED /WEST TO NORTHWEST/ DEEP LAYER FLOW...WHICH IS WHY POPS WILL
BE KEPT BELOW THE LIKELY CATEGORY. FLOW FIELDS WILL BE SOMEWHAT
STRONGER WITH THIS SYSTEM...SO THE POTENTIAL FOR ISOLATED SEVERE
STORMS EXISTS. CONVECTION SHOULD DIMINISH WITH THE PASSAGE OF THE
COLD FRONT ACROSS THE LOWER OHIO VALLEY LATE TUESDAY NIGHT.

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
ISSUED AT 215 PM CDT SUN JUL 21 2013

THE MODELS ARE IN GENERAL AGREEMENT WITH FRONT ALONG OUR SOUTHERN
BORDER BY 12Z WED. HOWEVER THE GFS AND THE NAM PUSH IT ON THROUGH
LIMITING ANY PRECIP CHC AFTER 12Z WED. THE 00Z SUNDAY ECMWF LINGERS
PRECIP OVER THE AREA ALL DAY WED. CURRENT GRIDS REFLECT HIGHEST PROB
WOULD BE OVER SEMO AND LATEST RUNS SUPPORT THAT. HOWEVER WILL TRY TO
LOWER POPS NORTH AND EAST AS PREVIOUS SHIFT DID AND CONTINUE THE
TREND TOWARD A DRIER WED. IF THE 12Z ECMWF FOLLOWS THAT TREND THE
MID SHIFT WILL BE ABLE TO BETTER DEFINE THE CHC. SO THIS TIME FRAME
REMAINS A LITTLE SUSPECT FOR NOW WITH EITHER NORTH WINDS VIA NAM GFS
OR STALLED FRONT ECMWF. THE 12Z UKMET SHOWS THE FRONT ALONG THE
SOUTHERN BORDER AS WELL BUT THE RUN ENDS AT 12Z BUT APPEARS TO FAVOR
THE WETTER ECMWF.

FOR THE LATE WEEK CHC THE THE GFS BRINGS A FRONT THROUGH BUT THE
ECMWF AND DGEX BRING AN MCS OUT OF THE CENTRAL PLAINS FRIDAY WITH A
COLD FRONT IN ITS WAKE SATURDAY. THE GFS IS A LITTLE VOID OF THE MCS
FEATURE AND WILL LEAN TOWARD THE ECMWF AND DGEX SOLUTION...BUT USE
THE SLOWER TIMING OF THE ECMWF FOR THIS FEATURE. WILL MAINTAIN A
SLGT CHC SAT NGT IN THE EAST. WILL KEEP SUNDAY DRY WITH MUCH COOLER
AND DRIER AIR COMING INTO THE REGION.

AS FOR TEMPS IF THE EXTENDED INIT COMES TO FRUITION IT WILL BE A
MUCH COOLER AND WE COULD SEE SOME RECORD OR NEAR RECORD COOL TEMPS
EARLY NEXT WEEK. THE OPPOSITE OF LAST SUMMER RECORD SETTING HEAT.

&&

.AVIATION...
ISSUED AT 1230 PM CDT SUN JUL 21 2013

AREAS OF LOW CLOUDS WILL CONTINUE TO LIFT THIS AFTERNOON...WITH
LINGERING POCKETS OF MVFR CIGS BECOMING VFR EARLY. WITH DIURNAL
HEATING AND DESTABILIZATION...SHOWERS AND STORMS WILL SLOWLY
INCREASE IN COVERAGE AND INTENSITY THIS AFTERNOON. EXPECT PEAK
COVERAGE TO OCCUR EARLY THIS EVENING...ENHANCED BY AN UPPER LEVEL
DISTURBANCE APPROACHING FROM THE WEST. IT IS TOO EARLY TO PINPOINT
THE TIMING OF STORMS...BUT IT APPEARS LIKELY EACH TAF SITE WILL
RECEIVE AT LEAST SOME RAIN THIS AFTERNOON OR EVENING. BRIEF IFR
CONDITIONS ARE POSSIBLE IN ANY STORMS.

CONVECTION SHOULD FADE WITH LOSS OF HEATING...AND MAINLY DRY
CONDITIONS ARE EXPECTED OVERNIGHT. SOME LIGHT FOG OR PATCHY LOW
CLOUDS ARE POSSIBLE LATE AT NIGHT AND MONDAY MORNING. DIURNAL CU
WILL FORM AGAIN BY MIDDAY MONDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

UPDATE...MY
SHORT TERM...MY
LONG TERM...KH
AVIATION...MY
Hazardous weather outlook, Jul 21, 4:15 AM CDT, 14 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
415 AM CDT SUN JUL 21 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-221000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
415 AM CDT SUN JUL 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE PERIOD. WHILE
AN ISOLATED SEVERE STORM OR TWO CANNOT BE RULED OUT...IT APPEARS
THE MAIN HAZARD WITH MOST OF THE THUNDERSTORMS WILL COME WITH
LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL CONTINUE MONDAY AND TUESDAY. IT NOW
LOOKS AS THOUGH THE HIGHEST CHANCE FOR ANY ORGANIZED SEVERE
WEATHER WILL COME ON TUESDAY AS A COLD FRONT PUSHES SOUTH INTO THE
REGION. THE MAIN HAZARDS WOULD LIKELY BE DAMAGING WIND GUSTS AND
LARGE HAIL.

THE CHANCE OF THUNDERSTORMS WILL RETURN FRIDAY NIGHT AND
SATURDAY. WHILE AN ISOLATED STRONG OR SEVERE STORM CANNOT BE RULED
OUT...THE MAIN CONCERN WILL BE LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ON TUESDAY. HOWEVER...SPOTTERS
SHOULD RELAY ANY HEAVY RAINFALL OR OBSERVED FLOODING REPORTS TO
THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Jul 21, 5:46 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
546 PM CDT SUN JUL 21 2013

KYZ017-021-022-212345-
CHRISTIAN KY-MUHLENBERG KY-TODD KY-
546 PM CDT SUN JUL 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHRISTIAN...NORTHERN
TODD AND SOUTHWESTERN MUHLENBERG COUNTIES IN SOUTH CENTRAL KENTUCKY
UNTIL 645 PM CDT...

AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF HOPKINSVILLE...MOVING
NORTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  GREENVILLE...WEIR...ALLEGRE AND CLIFTY.

JP
Special weather statement, Jul 21, 6:03 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
603 PM CDT SUN JUL 21 2013

ILZ077-078-212345-
EDWARDS IL-WABASH IL-
603 PM CDT SUN JUL 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR EDWARDS AND SOUTHWESTERN WABASH
COUNTIES IN SOUTHEAST ILLINOIS UNTIL 645 PM CDT...

AT 602 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES WEST OF GRAYVILLE...OR 9 MILES SOUTH OF
ALBION...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  ALBION...BROWNS...BELLMONT...KEENSBURG AND BONE GAP.

JP

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:20 AM CDTAreal Flood AdvisoryPAHTodd115 min
Jul 21, 5:54 PM CDTAreal Flood AdvisoryPAHCaldwell, Lyon, Marshall, Trigg111 min
Jul 21, 6:27 PM CDTAreal Flood AdvisoryPAHHenderson, Union2 hr
Jul 21, 6:49 PM CDTAreal Flood AdvisoryPAHHopkins, McLean, Muhlenberg116 min

Nearby

Flash Flood Warnings in Illinois, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.